Alert archive / New York / Tornado Warnings in 2023
Tornado Warning 12, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Aug 7, 2023, 6:51 PM EDT for Madison County, Oneida County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2023, 6:51 PM EDT (22:51 UTC)
- Expired
- Aug 7, 2023, 7:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Madison County, NY, Oneida County, NY
The radar
The Ft Drum radar (KTYX), 76 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:13 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 7, 4:14 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 7, 4:14 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 414 PM EDT Mon Aug 7 2023 .SYNOPSIS... Active weather with periods of showers and thunderstorms will continue this afternoon and tonight. Some of the storms could be severe with large hail, damaging winds, frequent lightning and heavy rainfall. Expect cooler temperatures along with numerous showers and isolated thunderstorms on Tuesday. Wednesday will be dry with more sunshine and seasonable temperatures. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 355 PM update... A tornado watch was just issued for NEPA and parts of south central NY until 11 PM. Tornado warning issued for Bradford County now. Stronger storms are to the SW of BGM where the better instability and shear are ahead of a strong short wave. Instability drops from the Catskills east where low clouds have kept it cooler. Oneonta is 72 while most of the area has temperatures from the upper 70s to low 80s. Dewpoints are around 70. Soundings are showing very good low level turning of the winds with some speed increase. Low pressure is moving slowly east across SE Ontario. This is rotating a cold front across the area. Low pressure will form along it in southern PA and move east. The front will end our threat of severe weather from west to east this evening. Flash flooding is also possible anywhere but the certainty isn't high on any given area. Earlier showers and thunderstorms dropped more than an inch of rain in a few stripes. Areas that get multiple thunderstorms will have the best chance. The forward speed of the thunderstorms is good so one thunderstorm probably won't do it on its own. precipitable water is around 1.7 to 1.8 inches. The inflow will replace the moisture being rained out. A few locations could get 2 to 3 inches from last midnight to midnight tonight. Late tonight low clouds and sprinkles/drizzle will be common. Clearing will be slow especially across the Catskills, Poconos and Mohawk Valley regions. Lows will be in the 60s. On Tuesday breaks in the clouds will cause instability as the upper level trough moves through. Showers will be more widespread over CNY with more cool air aloft.Temperatures only get into the lower 70s. Tuesday night showers move out from southwest to northeast then skies start to clear. Lows will be from the mid 50s to around 60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... 230 PM Forecast... Weak ridging will bring pleasant conditions to the area on Wednesday. WNW flow will advect in a cooler airmass from southern Canada and the Great Lakes. While this airmass is not a Canadian airmass, it will be modified enough to bring cooler temperatures to the region Wednesday. Highs on Wednesday will be in the mid 70s to low 80s, with overnight lows falling into the mid 50s to low 60s. Dewpoints will remain in the mid 50s to low 60s so the air will not be too crisp. Thursday will see a return of rain showers and thunderstorms as a broad upper level trough moves into the region. The trough looks to be positively tilted, generating two areas of low pressure. One should move across southern Ontario, while the other will move over the Mid-Atlantic. Vorticity advection at 700mb and 500mb highlights these areas as well. The CWA will be sandwiched between these features, allowing scattered rain showers and isolated thunderstorms to develop during the late morning through early evening hours on Thursday. Frontal passage timing is still a little unsure, with current model runs leaning toward a late morning passage, which would limit thunderstorm activity. A later passage will allow for better thunderstorm chances so this will have to be monitored. Highs on Thursday will reach the mid 70s to low 80s. Rain showers should linger into Thursday night, especially east of I- 81. Overnight lows will fall to the mid 50s to low 60s. && .LONG TERM /FRIDAY THROUGH MONDAY/... 230 PM Forecast... Another ridge is expected to build into the area behind the exiting trough, bringing dry and cool conditions across the region. Highs Friday will be in the mid to upper 70s across most of the area, with a few 80s in the warmer river valleys. The pattern looks to remain active through the weekend. Guidance is starting to come into better agreement on a shortwave trough pushing through the area Saturday and Sunday. The finer details on timing and location of showers and storms are still murky, so PoPs were limited to chance and mostly followed NBM guidance. Given the broad nature of the trough, chance PoPs are present for the entire CWA Saturday afternoon and evening. Lingering wrap around showers could impact the region Sunday, but the extent of the showers will depend on the track of the low. High pressure will follow the trough, bringing pleasant conditions for the beginning of next week. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... 145 PM Update Convection has started and will continue into the evening, then showers into the overnight. This afternoon and evening mostly VFR except for restrictions in thunderstorms with heavy rain. Vsbys could drop to IFR and cigs to MVFR. Between 1 and 3Z vsbys and cigs will drop to MVFR. The strongest thunderstorms will have gusts over 30 kts and hail. Late tonight into Tuesday morning ceilings could drop to IFR with the most confidence in BGM ITH ELM. Southeast to south winds at 5 to 10 kts with some higher gusts into early evening. late evening winds will be southeast at 4 to 8 kts then west late tonight. Outlook... Tuesday afternoon...Showers and thunderstorms likely. CIGs likely hovering MVFR/MVFR Fuel ALternate. Occasional VSBY restrictions possible too. Wednesday...VFR with dry weather expected. Thursday...mainly VFR...chance of showers/thunderstorms afternoon and at night. Friday...Likely will be in-between systems and there is a higher chance for VFR conditions through this period. Saturday...Restrictions likely in showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...JTC LONG TERM...BJG/JTC AVIATION...TAC
Hazardous weather outlook, Aug 7, 6:00 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 600 PM EDT Mon Aug 7 2023 NYZ009-036-037-082200- Northern Oneida-Madison-Southern Oneida- 600 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 605 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe thunderstorms are possible this evening. These thunderstorms will have the potential to produce damaging winds and localized tornadoes. Heavy rain could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS. NYZ015>018-022>025-044-082200- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Cortland- 600 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. A few severe thunderstorms are possible this evening. These thunderstorms will have the potential to produce damaging winds and localized tornadoes. Heavy rain could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS. NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-082200- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 600 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 605 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe thunderstorms are expected this evening. These thunderstorms will have the potential to produce damaging winds, large hail, and localized tornadoes. Heavy rain could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, Aug 7, 3:40 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
340 PM EDT Mon Aug 7 2023
NYZ015>017-072015-
Southern Cayuga NY-Seneca NY-Yates NY-
340 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of central Seneca,
northeastern Yates and northwestern Cayuga Counties through 415 PM
EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kendaia, or 9 miles southeast of Geneva, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Seneca Falls, Romulus, Fayette, Union Springs, Aurora, Ovid, Cayuga,
Dresden, Kendaia and Levanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Seneca and Cayuga Lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4276 7703 4276 7698 4281 7697 4300 7669
4278 7647 4264 7696
TIME...MOT...LOC 1939Z 235DEG 33KT 4275 7688
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BTLLocal storm report, Aug 7, 4:17 PM EDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
417 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Funnel Cloud 5 SSE West Franklin 41.63N 76.59W
08/07/2023 Bradford PA Trained Spotter
Spotter observed rotating wall cloud and
stated there may have been a very brief
touchdown. No debris sighted, not confirmed.
&&Special weather statement, Aug 7, 5:00 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
500 PM EDT Mon Aug 7 2023
NYZ025-044-072130-
Cortland NY-Tompkins NY-
500 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern
Cortland and east central Tompkins Counties through 530 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Slaterville Springs, or 7 miles southeast of Ithaca, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caroline, Virgil, Dryden, Harford, Lapeer, Slaterville Springs,
Gracie, West Slaterville and Cortland West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM EDT for central New
York.
&&
LAT...LON 4243 7642 4258 7625 4243 7606 4241 7616
4241 7628 4240 7630 4238 7629 4237 7633
TIME...MOT...LOC 2100Z 233DEG 20KT 4240 7636
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BTLLocal storm report, Aug 7, 5:08 PM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
508 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 4 W Brackney 41.98N 76.00W
08/07/2023 Susquehanna PA 911 Call Center
Tree and wires down. Transformer on fire.
&&
JTCLocal storm report, Aug 7, 5:34 PM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
534 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Dmg Virgil 42.52N 76.18W
08/07/2023 Cortland NY Trained Spotter
Spotter observed tree damage occurring.
&&Local storm report, Aug 7, 5:36 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
536 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 4 NE Birchardville 41.89N 75.97W
08/07/2023 Susquehanna PA 911 Call Center
Trees down on road.
&&
JTCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:03 PM EDT | Special Weather Statement | BGM | Chenango | 27 min |
| Aug 7, 3:40 PM EDT | Special Weather Statement | BGM | Seneca | 35 min |
| Aug 7, 3:54 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 66 min |
| Aug 7, 4:27 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga, Tompkins | 33 min |
| Aug 7, 5:00 PM EDT | Special Weather Statement | BGM | Cortland | 30 min |
| Aug 7, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Yates | 55 min |
| Aug 7, 5:20 PM EDT | Tornado Warning | BGM | Cortland | 25 min |
| Aug 7, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 47 min |
| Aug 7, 5:43 PM EDT | Tornado Warning | BGM | Cortland | 17 min |
| Aug 7, 5:51 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 24 min |
| Aug 7, 5:58 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison | 62 min |
| Aug 7, 6:01 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca, Yates | 59 min |
| Aug 7, 6:15 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 45 min |
| Aug 7, 6:23 PM EDT | Tornado Warning | BGM | Broome, Delaware | 20 min |
| Aug 7, 6:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 31 min |
| Aug 7, 6:48 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 57 min |
| Aug 7, 6:49 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 26 min |
| Aug 7, 6:49 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 41 min |
| Aug 7, 7:03 PM EDT | Tornado Warning | BGM | Oneida | 12 min |
| Aug 7, 7:08 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Oneida, Onondaga | 45 min |
| Aug 7, 7:26 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 49 min |
| Aug 7, 7:27 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 24 min |
| Aug 7, 3:17 PM EDT | Tornado Warning | BGM | Bradford | 43 min |
| Aug 7, 3:55 PM EDT | Tornado Warning | BGM | Bradford | 35 min |
| Aug 7, 4:22 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 5 hr |
| Aug 7, 4:26 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 34 min |
| Aug 7, 4:33 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Wyoming | 42 min |
| Aug 7, 4:58 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 47 min |
| Aug 7, 5:11 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wyoming | 34 min |
| Aug 7, 5:16 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 44 min |
| Aug 7, 5:30 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 45 min |
| Aug 7, 5:49 PM EDT | Tornado Warning | BGM | Lackawanna, Susquehanna, Wyoming | 26 min |
| Aug 7, 5:54 PM EDT | Tornado Warning | BGM | Susquehanna, Wayne | 36 min |
| Aug 7, 6:03 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 57 min |
| Aug 7, 6:57 PM EDT | Tornado Warning | BGM | Wayne | 33 min |
| Aug 7, 7:54 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 51 min |
Nearby
Tornado Warnings in New York, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.